Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 129, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Dec 9, 2019, 9:36 AM MST for Pima County, Pinal County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2019, 9:36 AM MST (16:36 UTC)
- Expired
- Dec 9, 2019, 10:15 AM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 4.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WUUS55 KTWC 091636 SVRTWC AZC019-021-091715- /O.NEW.KTWC.SV.W.0129.191209T1636Z-191209T1715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 936 AM MST Mon Dec 9 2019 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... North central Pima County in southeastern Arizona... South central Pinal County in southeastern Arizona... * Until 1015 AM MST. * At 935 AM MST, severe thunderstorms were located along a line extending from Picacho Peak State Park to 15 miles southwest of Avra Valley, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Marana, Avra Valley, Picacho Peak State Park, Picture Rocks, Red Rock and Silver Bell. This includes the following highways... Interstate 10 between mile markers 218 and 241. Route 79 between mile markers 102 and 108. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3277 11101 3234 11118 3232 11158 3267 11142 TIME...MOT...LOC 1635Z 251DEG 17KT 3262 11141 3233 11154 HAIL...0.75IN WIND...60MPH $$ Meyer
2 follow-up statements
018 WWUS55 KTWC 091657 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 957 AM MST Mon Dec 9 2019 AZC019-021-091715- /O.CON.KTWC.SV.W.0129.000000T0000Z-191209T1715Z/ Pima-Pinal- 957 AM MST Mon Dec 9 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM MST FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES... At 956 AM MST, severe thunderstorms were located along a line extending from near Picacho Peak State Park to 9 miles southwest of Avra Valley, moving east at 20 mph. HAZARD...60 mph wind gusts and large hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Marana, Avra Valley, Picacho Peak State Park, Picture Rocks, Red Rock and Silver Bell. This includes the following highways... Interstate 10 between mile markers 218 and 241. Route 79 between mile markers 102 and 108. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3277 11101 3234 11118 3232 11158 3267 11142 TIME...MOT...LOC 1656Z 250DEG 18KT 3265 11131 3236 11144 HAIL...0.88IN WIND...60MPH $$ Meyer
437
WWUS55 KTWC 091713
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
1013 AM MST Mon Dec 9 2019
AZC019-021-091721-
/O.EXP.KTWC.SV.W.0129.000000T0000Z-191209T1715Z/
Pima-Pinal-
1013 AM MST Mon Dec 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA AND SOUTH
CENTRAL PINAL COUNTIES WILL EXPIRE AT 1015 AM MST...
The storms which prompted the warning have weakened below severe
limits and are now moving eastward away from I-10. Heavy rain and
wind gusts to 40 mph are still possible with these thunderstorms.
LAT...LON 3277 11101 3234 11118 3232 11158 3267 11142
TIME...MOT...LOC 1711Z 251DEG 17KT 3267 11126 3238 11139
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:30 AM MST, 6 hours 6 minutes earlier.
Area forecast discussion, Dec 9, 3:30 AM MST, 6 hours 6 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 330 AM MST Mon Dec 9 2019 .SYNOPSIS...Expect periods of rain, higher elevation snow, and isolated thunderstorms into this afternoon. Precipitation ending east of Tucson this evening, then dry conditions Tuesday into next weekend. Much cooler temperatures today and cold temperatures tonight before a strong warming trend occurs later this week. && .DISCUSSION...Scattered showers and embedded thunderstorms were occurring mainly across eastern Pima County, eastern Santa Cruz County and about the western half of Cochise County at this time. Otherwise, cloudy skies were noted across southeast Arizona early this morning. The precipitation is ahead of a closed upper low centered over southern California. The upper low will move southeastward and be generally centered near the International border and just southwest of Nogales AZ late this afternoon. Expect periods of rain into this afternoon as the upper low approaches the area. For this forecast issuance, the Storm Prediction Center Convective Outlook was used to delineate where isolated thunderstorms should prevail into this afternoon. The area essentially excludes portions of western Pima County and south central Pinal County from thunderstorm potential. Any thunderstorms late this afternoon and early this evening should then occur basically east of a Clifton to Sierra Vista line. Otherwise, isolated to scattered showers from Tucson eastward this evening, then any measurable precipitation should be east of this forecast by midnight tonight. For this forecast issuance, WPC guidance was heavily used for liquid amounts into this evening. Based on these amounts, which match various high resolution models such as the HRRR and the Univ of AZ WRF-NAM and WRF-GFS quite, the heaviest liquid amounts should favor a band from near Kitt Peak northeastward across the Tucson metro area, and further northeast into southern Graham County. As such, the heaviest liquid amounts favor the Catalina/Rincon Mountains near Tucson, and the Pinaleno Mountains including Mount Graham. Based on camera reports and RAWS temperatures, snow levels as of this writing generally range from about 8000-8500 feet. Snow levels will gradually fall during the next several hours, and are forecast to be around 7000-7500 feet this afternoon. Given this analysis, have opted to issue a Winter Weather Advisory until 5 pm MST this afternoon above 7000 feet for the Galiuro and Pinaleno Mountains (including Mount Graham), and the Catalina and Rincon Mountains near Tucson. Expect snow accumulations mostly ranging from 6-11 inches, although higher amounts may ultimately occur at the highest peaks. The mid/upper trough axis is progged by early Tuesday morning to extend from the Texas Panhandle southwestward into central Chihuahua Mexico. With the expectation of only very gradually clearing skies, fog formation should be somewhat limited. Dry conditions will then prevail Tuesday into next weekend as high pressure aloft builds west of the southern California/northern Baja California region. Although the models depict a shortwave trough will move eastward across the Four Corners region Wednesday night, any measurable precip associated with this system will occur well north of this area. The 09/00Z models generally agree that the aforementioned upper high will be shunted southward this weekend as another low amplitude trough moves across the Four Corners region. Any measurable precip with this system will also remain north of this forecast area. Much cooler temperatures will occur today given the expected clouds and precipitation. A hard freeze should occur tonight in colder eastern and southern valleys. A brief freeze is possible in outlying areas around the Tucson metro area and foothills locations as well. A warming trend will occur Tuesday into Wednesday followed by minor cooling on Thursday. Warmer daytime temperatures will resume Friday into Saturday followed by a few degrees of cooling next Sunday. && .AVIATION...Valid through 10/12Z. BKN-OVC clouds 6k-10k ft MSL through this evening then clouds will slowly start to thin out. Expect periods of light to moderate rain into this afternoon before moving east of the area this evening. Some -TSRA will be possible into the afternoon at all terminals. In rain MVFR ceilings and visbys will be likely. Winds will be variable less than 8 kts through the morning becoming southwesterly to northwesterly at 7-12 kts this afternoon and evening. Near showers or thunderstorms winds could gust to 30 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Minimal fire weather concerns. A weather system is expected to impact the area this morning through tonight with a chance of valley rain and mountain snow, with the heaviest amounts across the higher elevations. Dry conditions return Tuesday and continue into the weekend. 20-ft winds will generally remain less than 15 mph through the forecast period. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Francis AVIATION...Hardin FIRE WEATHER...Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Dec 9, 8:14 AM MST, 1 hour 22 minutes before
Special Weather Statement National Weather Service Tucson AZ 814 AM MST Mon Dec 9 2019 AZZ502-503-515-091600- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak- 814 AM MST Mon Dec 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 900 AM MST... At 812 AM MST, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Kitt Peak, or 15 miles southeast of Sells, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Topawa, San Miguel, Kitt Peak, Ali Chukson, Vamori, Choulic, Coldfields, Fresnal Canyon, Pan Tak, South Komelik, Itak and Ali Molina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3158 11183 3166 11209 3209 11159 3178 11129 TIME...MOT...LOC 1512Z 238DEG 18KT 3181 11165
Special weather statement, Dec 9, 9:16 AM MST, 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 916 AM MST Mon Dec 9 2019 AZZ502-504-505-091700- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 916 AM MST Mon Dec 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES UNTIL 1000 AM MST... At 914 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Picacho Peak State Park to 13 miles northwest of San Isidro. Movement was northeast at 20 to 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Marana, Avra Valley, Picacho, Picacho Peak State Park, Red Rock, Queens Well and Silver Bell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3283 11103 3218 11145 3213 11185 3271 11150 TIME...MOT...LOC 1614Z 245DEG 18KT 3268 11139 3218 11181 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:13 AM MST | Winter Weather Advisory | TWC | Cochise, Graham, Pima, Pinal | 15 hr |
| Dec 9, 6:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 117 min |
| Dec 9, 8:14 AM MST | Special Weather Statement | TWC | Pima | 46 min |
| Dec 9, 9:16 AM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Dec 9, 10:04 AM MST | Special Weather Statement | TWC | Pinal | 41 min |
| Dec 9, 2:02 PM MST | Special Weather Statement | TWC | Cochise | 28 min |
| Dec 9, 2:35 PM MST | Special Weather Statement | TWC | Pima | 25 min |
| Dec 9, 3:13 PM MST | Special Weather Statement | TWC | Pima | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.